Back to Ask the Diabetes Team Ask the Diabetes Team

From Clayton, New York, USA:

I have been a type 1 diabetic since I was 10. Two years ago, while I was undergoing treatments for breast cancer, I was switched from Humulin to Lantus. For a year, there were no problems, but then, just about a year ago, I started having seizures for the first time in the over 30 years as a diabetic. Why is that? Also, I generally don't eat breakfast, but when I check my blood sugar before lunch it is very high. My doctor told me that happens with Lantus when you don't eat. Why is that?


One issue that may be playing a role in your case is that the longer you have diabetes, the more likely it is that you have lost your ability to sense low blood sugars. There may be more low blood sugars at night that go unnoticed. When you lose your ability to sense low blood sugars, you do not get any warning until a seizure occurs. The good news is that studies have shown that you can actually treat this by avoiding low blood sugars. When you intensively avoid low blood sugars, you get some return of your ability to sense low blood sugars.

Lantus is helpful, and also popular, because it provides basal requirements with only one injection per day. There is no additional peak effect like you might see with NPH insulin. There are still a minority of people that need the peak effect of NPH to work in the early morning. In addition, if you do not eat in the morning, any blood sugars that have stayed high will not get any better and may trend upwards by the time you each lunch. If you did change and began eating breakfast, you would be using some short-acting insulin that would come on board and have the potential of turning the glucose levels back and prevent the high readings. I recommend my patients try eating some breakfast so they can take a dose of rapid-acting insulin and prevent an upward drift to their blood sugars in the morning.


Original posting 15 Feb 2008
Posted to Other and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.